I really don't know Judy. I think I must have been walking around with hep c for 30 years and didn't have a clue before I was diagnosed. I had no symptoms. I do know that very severe itching is related to the interferon and riba treatment. Maybe someone else will come along who knows if severe itching can be associated with hep c. Will you be starting treatment right away?
I itch like crazy, especially on the crease line where my pants are and in the hair above my crotch. Also, on my arms where my short sleeve shirt ends. I have a tube of benedryl that helps if I remember to use it.
I am not on treatment. Only recently found out I had hep c because my energy level was shot. Only recently starting itching. I keep thinking it might be the Milk Thistle so I stopped that 2 days ago. Waiting to see.
I am going to make some big logical jumps here: when you take a bunch of Niacin, it makes your skin flush and itchy. Doctor told me that I would have to cut back the Niacin (50 mg in my B-complex/daily) if they found chirrosis because Niacin causes the liver to make enzymes. So maybe my liver is making enzymes that make me itch.
My hubby had HepC for almost 30 years before he was dxed, His back itched all the time.I swear he would ask me every single night if something was on his back because it itched so bad. 9Got so I could scratch and find the "sweet spot" w/o even opening my eyes. I ahve no idea if this relates. He's on TX now and itches on his eyelids and occasionally other places, but just momentarily. Of course, the back scratches continue....
thank you for your input. No I am not taking any treatment at this time as my Dr. is not recommending it at this time. He and I both feel, with his knowledge and with the reasearch I have done, will I only need to start it, if my condition worsens. Like past a stage 2. I understand that many people cannot tolerate it and I would more than likley be one of those.
yes/////there are things to help with it, keep the skin hydrated, remove/cut back all unnecessary drugs and vitamins until you learn which things elevate enymes cause you can lower them by certain changes, like above, niacin not good, same with many rx's.
gold bond, vaseline intensive care, or my messy favorite lanolin to help skin stay healthy. lots of cool washcloths or gel packs, fan on skin...also no hot showers....just short and warm helps...
and get treatment, of course......it will make you itch more in the short run, but if you can cure the virus, then at least then it will stop then AND plus your liver won't fail.
High bilirubin levels can cause itching. In my case is is like being bitten by small insects. Mostly effects my face. My bilirubin post-transplant ranges between 1.9 and 3.1 and I itch a lot when it is over 2.5 or so.
I have a back scratcher with bamboo fingers and they aren't perfectly aligned and have some really sharp edges and it really goes to town when I need it. I also have a plastic back scratcher stashed under my mattress and it is within reach anytime I am in bed.
I had a terrible time with milk thistle - turned all red like a sunburn, AND I itched. But I also itched before diagnosis - and broke out in an awful, red, leathery rash which turned out to be an autoimmune skin condition that was probably caused by the hep c.
I would recommend a visit to a good dermatologist (although that's not so easy to find - most of them are ointment pushers and little more). Best of luck to you, and hopes that your skin calms down.
I think I forgot to mean ure silk sheets, it's the only fibre, the really smooth soft kind, it's the only thing I could lay on without itching. even cotton was too rough. between the sheets, the cool rags, and a little occasional benydyl gel, I was through the worst of it in about 3 or 4 days and it hasn't returned,
I think BThompson has it right about the correlation of high Bilirubin levels and itching.
I get it on my feet and ankles mostly, drives me absolutely bonkers. One thing I have found which works pretty good is to use a dandruff shampoo for bubble bath. I also use it for hand soap and even as shampoo ! LOL. Tried the oatmeal baths, baby oil, etc. and Dandruff shampoo seems to be the best of the bunch. Give it a shot and see if it helps.
Thank all of you very much for your thoughtful input. I do not use milk thistle and limit the over-the-counter RX's. Also only take a mulitiple vitimin 2 or 3 times weekly and occasional calicium as I try to eat healthy. My specialist advises against any alcohol so I only have an occassional glass of white wine as I know how toxic it is to the liver. Best of luck to those of you that have trouble giving it up. So I am beginning to think it may the bilirubin and/or enzeymes. I am due for my next run of blood work in November so I will mention all of this to my Dr. then. When the itching is so bad, as it has been recently and daily, I use Aveeno Anti-itch or Hydrocortizone 1 1/2 %. Helps some, but the last 2 days/nights I have had to take a Benidryl tablet. I am learning this viruis going to be chronic as they say and that the treatment never really make the virus go away.
here's a very good page re all the most common symptoms of Hep C, it's pretty comprehensive...course, all this varies from person to person, and these symptoms might be attributable to other reasons, etc...but I do think this is helpful....
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.